Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Grand Forks, ND

June 2, 2017Grand Forks County, Walsh County, North Dakota; Marshall County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 2, 2017, 10:07 PM CDT for Grand Forks County, Walsh County, North Dakota; Marshall County, Polk County, Minnesota. It was in force for 38 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2017, 10:07 PM CDT (03:07 UTC)
Expired
Jun 2, 2017, 10:45 PM CDT
In force
38 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, MN, Polk County, MN, Grand Forks County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 47 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 10:10 PM CDTTSTM WND GST 635 Wnw Grand Forks, ND
Jun 2, 10:20 PM CDTTSTM WND DMG1 S Grand Forks, NDNUMEROUS LARGE TREE BRANCHES AND LIMBS WERE BROKEN DOWN ACROSS SOUTH CENTRAL GRAND FORKS. A LARGE TREE WAS SNAPPED JUST SOUTH OF DOWNTOWN.
Jun 2, 10:25 PM CDTTSTM WND GST 648 Se East Grand Forks, MN
Jun 2, 10:30 PM CDTTSTM WND DMG6 Nne East Grand Forks, MNSEVERAL LARGE 4 TO 8 INCH DIAMETER TREE BARNCHES BROKEN DOWN IN VARIOUS HOMESTEAD YARDS. ONE 12 INCH DIAMETER BOX ELDER TREE WAS SNAPPED.
Jun 2, 10:34 PM CDTTSTM WND GST 536 Sw Warren, MNPEAK WINDS MEASURED AT THE NDAWN STATION NEAR WARREN.
Jun 2, 10:40 PM CDTTSTM WND DMG2 W Angus, MNSEVERAL LARGE 4 TO 8 INCH DIAMTER TREE BRANCHES AND LIMBS WERE BROKEN DOWN AT VARIOUS FARMSTEADS IN WESTERN ANGUS TOWNSHIP. A FEW 10 DIAMTER POPLAR TREES WERE SNAPPED. BLOWING DUST AND OLD CROP DEBRIS REDUCED VISBILITIES FOR BIREF PERIODS OF TIME.
Jun 2, 10:44 PM CDTTSTM WND GST 803 Wnw Warren, MNA FARM DRIVE-THROUGH SHED WAS BLOWN DOWN. SEVERAL LARGE TREE BRANCHES WERE ALSO BROKEN DOWN. TIME ESTIMATED BASED ON RADAR AND NEARBY MESONET OBSERVATIONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.1 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2880 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WUUS53 KFGF 030307
SVRFGF
MNC089-119-NDC035-099-030345-
/O.NEW.KFGF.SV.W.0007.170603T0307Z-170603T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1007 PM CDT FRI JUN 2 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Marshall County in northwestern Minnesota...
  Northwestern Polk County in northwestern Minnesota...
  Central Grand Forks County in northeastern North Dakota...
  Southeastern Walsh County in northeastern North Dakota...

* Until 1045 PM CDT.

* At 1006 PM CDT, a severe thunderstorm was located over Emerado, or 
  12 miles west of Grand Forks, moving northeast at 50 mph.  A 
  second severe thunderstorm was 5 miles west of Thompson moving 
  north at 50 mph.  

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees. 

* Locations impacted include...
  Grand Forks, East Grand Forks, Crookston, Grand Forks AFB, Warren,
  Thompson and Fisher.

This includes Interstate 29 between mile markers 125 and 164.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4769 9735 4820 9770 4833 9651 4768 9650
TIME...MOT...LOC 0306Z 242DEG 49KT 4794 9735 

HAIL...1.00IN
WIND...60MPH
 
$$

dtr
2 follow-up statements
850 
WWUS53 KFGF 030331
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1031 PM CDT FRI JUN 2 2017

MNC089-119-NDC035-099-030345-
/O.CON.KFGF.SV.W.0007.000000T0000Z-170603T0345Z/
Marshall MN-Polk MN-Grand Forks ND-Walsh ND-
1031 PM CDT FRI JUN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN MARSHALL...NORTHWESTERN POLK...CENTRAL GRAND FORKS
AND SOUTHEASTERN WALSH COUNTIES...

At 1030 PM CDT, a severe thunderstorm was located near Tabor, or 10 
miles north of Grand Forks, moving northeast at 45 mph.   Strongest 
of the winds likely passed near the Grand Forks Airport to near 
Manvel where wind gusts over 60 mph were likely.  Similar conditions 
NW Polk county.  

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Grand Forks, East Grand Forks, Crookston, Grand Forks AFB, Warren,
Thompson and Fisher.

This includes Interstate 29 between mile markers 125 and 164.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4769 9735 4820 9770 4833 9651 4768 9650
TIME...MOT...LOC 0330Z 242DEG 39KT 4806 9700 

HAIL...1.00IN
WIND...60MPH
 
$$

dtr
057 
WWUS53 KFGF 030345
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1045 PM CDT FRI JUN 2 2017

MNC089-119-NDC035-099-030354-
/O.EXP.KFGF.SV.W.0007.000000T0000Z-170603T0345Z/
Marshall MN-Polk MN-Grand Forks ND-Walsh ND-
1045 PM CDT FRI JUN 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARSHALL...
NORTHWESTERN POLK...CENTRAL GRAND FORKS AND SOUTHEASTERN WALSH
COUNTIES WILL EXPIRE AT 1045 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. A new severe 
thunderstorm was issued for areas east of this warning.  

LAT...LON 4769 9735 4820 9770 4833 9651 4768 9650
TIME...MOT...LOC 0344Z 242DEG 49KT 4815 9674 

$$

dtr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:38 PM CDT, 29 minutes earlier.

Area forecast discussion, Jun 2, 9:38 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
938 PM CDT Fri Jun 2 2017

.UPDATE...
Issued at 938 PM CDT Fri Jun 2 2017

Convection continues to spread in coverage as it very slowly moves
east, but weaken in strength. A few small cells have started to
pop up in west central MN, so adjusted POPs upward for that area.
The main band of showers and storms will continue to stratify and
slowly move eastward through the rest of the overnight hours.
Have POPs transitioning to more northwestern MN into the southern
Red River Valley and west central MN after midnight. Do not think
at this point that the activity will be severe late tonight, but
will have to watch in case the low level jet gets going more than
expected.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 240 PM CDT Fri Jun 2 2017

Timing, coverage and intensity of convection main impacts through
the short term. Main boundary currently from MOT to west of BIS
to a sfc low near MBG. A weaker e-w boundary extends from the low
along the ND/SD border then se to near RST. Main wave pushing
across e MT/WY with a weaker impulse under the ridge axis over the
central dakotas border region. Ahead of boundary dewpoints around
60 reside to the western FA boundary. Bulk shear remains weak
however sufficient instability, cape with favorable mid level
lapse rates over the central dakotas. Cap is weakest over N
central ND and most high resolution model guidance and CAMs
initiate convection along boundary over this region with
secondary area vcnty surface low along s central ND/SD border.
Have maintained highest pops across the NE with adjustments likely
through the evening. Although shear weak sufficient instabiility
and cape for severe storms. Inverted V soundings and dcape all
favorable for strong winds along the the spotty hail threat.
Modest low level jet develops later this evening which may aid in
maintaining convection across northern Mn to some degree
overnight. Temperatures to remain mild overnight.

Convection will continue to propagate eastward across mainly the
Mn portion of the forecast area into early afternoon. Not a great
deal of cooling behind the front so with solar temperatures should
recover with most areas remaining above average.

.LONG TERM...(Saturday night through Friday)
Issued at 147 PM CDT Fri Jun 2 2017

On Saturday night through Monday night, an upper level ridge
approaches and builds in from the west, bringing drier air aloft and
warmer air. This results in highs in the upper 70s to upper 80s with
generally sunny and dry conditions during this period. A small upper
level disturbance brings small chances for a few showers to parts of
northwest and west central Minnesota during this period, but any
rain will be fairly brief.

For the middle to the end of the week, the ridge moves east out of
the Northern Plains and a more active weather pattern emerges with
one or two upper level short waves moving through the Northern and
Canadian Plains. Model confidence is low in the timing of these
disturbances, but there is definitely a signal that rain chances
will be in the forecast for a few periods with some threat for
storms on one or two days. With increased cloud cover and rain
chances, temperatures will be a bit cooler than the weekend with
highs generally in the 70s and lows in the 40s to 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 646 PM CDT Fri Jun 2 2017

Timing of thunderstorms will be the main forecast problem for this
evening as all TAF sites will remain VFR throughout the period.
Storms currently moving through the KDVL area could cut vis for a
brief period as stronger cells move through but will keep the
other northern TAF sites that have the best chance of seeing
storms later on at VCTS. Will keep convection mention out of the
southern and eastern TAF sites for the moment but can adjust if
coverage is greater than expected. Winds will shift around to the
west then northwest behind the storms. The northwest winds will
become rather breezy late in the period with gusts above 20 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Voelker
LONG TERM...BP
AVIATION...JR
Hazardous weather outlook, Jun 2, 12:01 PM CDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1201 PM CDT Fri Jun 2 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031715-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1201 PM CDT Fri Jun 2 2017

...Scattered severe storms possible late this afternoon and
evening across parts of the region...

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a chance for scattered severe thunderstorms late this
afternoon into the evening. The areas with the best chance for
seeing severe thunderstorms are the Devils Lake region into the
northern Red River Valley, mainly between 6 PM and 11 PM. Quarter
sized hail and wind gusts to 70 mph will be the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 2, 7:07 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
707 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             CANDO                   48.49N 99.20W
06/02/2017  E0.88 INCH       TOWNER             ND   NWS EMPLOYEE

&&

GGUST
Local storm report, Jun 2, 7:09 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             1 W WEBSTER             48.28N 98.90W
06/02/2017  E1.25 INCH       RAMSEY             ND   PUBLIC

            NICKEL TO HALF DOLLAR SIZED HAIL FEEL FOR ABOUT 5
            MINUTES... ENDING AROUND 604 PM CDT.

&&

GGUST
Local storm report, Jun 2, 7:44 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
744 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     4 NW WEBSTER            48.32N 98.94W
06/02/2017                   RAMSEY             ND   PUBLIC

            SIX INCH DIAMETER APPLE TREE SNAPPED.

&&

JR
Special weather statement, Jun 2, 9:17 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
917 PM CDT FRI JUN 2 2017

NDZ026>029-030245-
Griggs ND-Nelson ND-Steele ND-Grand Forks ND-
917 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON...NORTHEASTERN GRIGGS AND NORTHWESTERN STEELE
COUNTIES UNTIL 945 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aneta, or 42 miles southwest of Grand Forks, moving northeast at 45
mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Grand Forks AFB, Larimore, Northwood, Emerado, Aneta, Arvilla and
Sharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4752 9797 4777 9811 4800 9738 4776 9720
TIME...MOT...LOC 0216Z 242DEG 46KT 4767 9792

dtr
Local storm report, Jun 2, 9:28 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
928 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 NE PENN               48.27N 99.01W
06/02/2017                   RAMSEY             ND   PUBLIC

            THREE TREES APPROXIMATELY 12 TO 18 INCHES TWISTED AND
            SNAPPED. ALSO RECEIVED DIME HAIL AND APPROXIMATELY 1.25
            INCHES OF RAIN.

&&

HOPKINS
Special weather statement, Jun 2, 9:44 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
944 PM CDT FRI JUN 2 2017

MNZ001-007-NDZ016-027-030330-
West Polk MN-West Marshall MN-Eastern Walsh County ND-Grand Forks ND-
944 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...
NORTHWESTERN POLK...GRAND FORKS AND SOUTHEASTERN WALSH COUNTIES UNTIL
1030 PM CDT...

At 942 PM CDT, Doppler radar was tracking a a cluster of strong
thunderstorms capable of wind gusts to 45 mph over western Grand
Forks county moving northeast at 50 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Arvilla around 950 PM CDT.
  Emerado, Grand Forks AFB and Mekinock around 955 PM CDT.
  Grand Forks and Manvel around 1005 PM CDT.
  East Grand Forks around 1010 PM CDT.
  Tabor around 1020 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4768 9788 4831 9785 4833 9647 4769 9661
TIME...MOT...LOC 0242Z 242DEG 49KT 4784 9755

dtr

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:14 PM CDTAreal Flood AdvisoryFGFRamsey, Towner3 hr
Jun 2, 9:17 PM CDTSpecial Weather StatementFGFGrand Forks28 min
Jun 2, 9:44 PM CDTSpecial Weather StatementFGFGrand Forks46 min
Jun 2, 10:26 PM CDTSpecial Weather StatementFGFRansom49 min
Jun 2, 10:43 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk32 min
Jun 2, 11:41 PM CDTSpecial Weather StatementFGFBeltrami64 min
Jun 2, 11:50 PM CDTSpecial Weather StatementFGFBeltrami, Lake of the Woods, Roseau55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.